ISSN: 1301-2193 E-ISSN: 1308-9846
  • Turkish Journal of
    Endocrinology and Metabolism
CASE REPORT

Lithium lntoxication in Type 2 Diabetic Patient After Concurrent Use of Lisinopril and Lithium - Case Report
Lithium lntoxication in Type 2 Diabetic Patient After Concurrent Use of Lisinopril and Lithium - Case Report
Makale Dili: EN
ABSTRACT

Summary

Concurrent use of lithium with diuretics, ACE inhibitors and non-steroid antiinflammatory drugs may result in elevated serum lithium levels and lithium intoxication. We present here a case of lithium intoxication in a 75-year-old woman. The patient had had type 2 diabetes mellitus and bipolar affective disorder for 15 years. She was hospitalized for hypoglycemia which developed secondary to oral antidiabetic agents. After treating her hypoglycemia with 20% dextrose iv. Infusion, her blood sugar was regulated with crystallized insulin four times a day and her lithium therapy was continued 300 mg. bid. As microalbuminuria was detected, lisinopril 5 mg. was started for hypertension. On the second day of lisinopril weakness, headache and restlessness developed. The following day nausea, vomiting, polyuria, tremor, rejection of therapy and aggressive behavior, slurred and illogical speech were observed. Lithium intoxication was suspected and lithium therapy was stopped. Her serum lithium level was 2.17 mEq/L. Fluid replacement was given under electrolyte monitoring and lisinopril was switched to amlodipin 10 mg / day. in the following days her symptoms faded gradually and after normalization of serum lithium levels they completely disappeared.
Keywords: Lithium intoxication, ACE inhibitors, type 2 diabetes mellitus

ÖZET

Summary

Concurrent use of lithium with diuretics, ACE inhibitors and non-steroid antiinflammatory drugs may result in elevated serum lithium levels and lithium intoxication. We present here a case of lithium intoxication in a 75-year-old woman. The patient had had type 2 diabetes mellitus and bipolar affective disorder for 15 years. She was hospitalized for hypoglycemia which developed secondary to oral antidiabetic agents. After treating her hypoglycemia with 20% dextrose iv. Infusion, her blood sugar was regulated with crystallized insulin four times a day and her lithium therapy was continued 300 mg. bid. As microalbuminuria was detected, lisinopril 5 mg. was started for hypertension. On the second day of lisinopril weakness, headache and restlessness developed. The following day nausea, vomiting, polyuria, tremor, rejection of therapy and aggressive behavior, slurred and illogical speech were observed. Lithium intoxication was suspected and lithium therapy was stopped. Her serum lithium level was 2.17 mEq/L. Fluid replacement was given under electrolyte monitoring and lisinopril was switched to amlodipin 10 mg / day. in the following days her symptoms faded gradually and after normalization of serum lithium levels they completely disappeared.
Keywords: Lithium intoxication, ACE inhibitors, type 2 diabetes mellitus